Skip

Weird bouncing feelings when walking.
August 26, 2014 8:57 AM   Subscribe

Over the past two days, I have had a "bouncing" feeling when I walk. What's up?

The best way to describe the feeling is that it feels like the floor is soft. It's a little bit like dizziness or being on a boat, but I don't really feel it when I am not moving. It is strongest when I am walking - it feels like I am bouncing or walking on a rubber mat. It comes and goes in terms of intensity. I can also sort of feel it when I move my head around (it feels like my balance is moving slower than my head, if that makes sense), but walking is when I feel it strongest.

I've had a pretty stressful period at work with bad sleep. I've also had some recent plane travel. Maybe my inner ear is messed up? I don't have any other neuro-type symptom (i.e. confusion, speech problems, weakness, vision is fine, etc.)

If it's my inner ear, is there anything I can do about it?

I know YANMD. Thanks
posted by Mid to Health & Fitness (13 answers total)
 
Usually when I have this, it's because my allergies are bad enough that it's causing issues with my inner ear. I take either a decongestant (you can find decongestants without other stuff, but you do have to look) or a Dramamine and it helps a lot. Sometimes I need to take both if it's very bad. I am not a doctor and what works for me may not work for you.
posted by RogueTech at 9:01 AM on August 26 [1 favorite]


Another vote for inner ear issues. Get plenty of rest, stay hydrated, keep your ears warm. If it gets worse or you get ear pain, I'd see a doctor.
posted by Specklet at 9:09 AM on August 26


Oh, and inner ear stuff can take a very long time to resolve, so your symptoms may for a week or three.
posted by Specklet at 9:10 AM on August 26


I've experienced this in the past. In my case it was linked to stress (I was having a rough go at university at the time), and it seems to be a fairly common complaint on anxiety forums.
posted by Gin and Comics at 9:10 AM on August 26 [1 favorite]


Take a decongestant (I recommend straight, no other stuff, and the real shit with pseudoephedrine that you have to get from the pharmacist counter). It will usually help if the issue is congestion in your eustacian tubes. Pair it with an nsaid (ibuprofen or naproxen) to reduce any swelling.

If you have an antihistamine of choice for allergies, it won't hurt to do so now just in case you are being exacerbated by what is apparently a stellar ragweed season right now.

When my ears are being dumb, I do all of the above but I am very sparing with the decongestant. So for a 24-hour period, I take a single dose of antihistamine (but I use a 24-hour store brand Zyrtec), the recommended 24-hour doses of ibuprofen (which I think is 400mg every 4 or 6 hours, check your bottle) and one store brand Sudafed. That stuff makes me stoney and stupid so I take it about an hour before bedtime. Generally one cycle is enough to head off an incoming ear issue, if I've flown or reached the point of sinus pain it usually takes 3 days.

Note: Original Dramamine is diphenhydramine (Benadryl) which is an antihistamine. If your issue is allergies, your antihistamine of choice should do. (Less Drowsy Dramamine or Bonine are meclazine, which I prefer for motion sickness but it's just an anti-emetic, it doesn't actually do anything for your upper respiratory system. If you have vertigo it helps you not want to vomit so much, but you didn't mention vertigo.)
posted by Lyn Never at 9:23 AM on August 26 [2 favorites]


This happens to me consistently for 1-2 days after round-the-world plane trips. I think I just kind of get used to being on a plane and need to adjust back. It might not be a medical problem.
posted by steinwald at 9:48 AM on August 26


Oh - Lyn Never - yes, I meant meclazine - laziness on my part and I apologize. It can help if you start to get the spinning-room feeling, which always makes me nauseous. Lyn Never is correct though, you may not need it.
posted by RogueTech at 10:07 AM on August 26


A friend who had similar symptoms went to a doctor and was told to stop sticking Q-tips too far into her ears after showering. She stopped and the problem went away after a month or so.
posted by rada at 10:16 AM on August 26


Do you work in a high-rise building? I sometimes experience this feeling at the office, if its a windy day, or a consistent stream of trucks is driving by, or I'm walking hard. The ground feels soft & bouncy.
posted by St. Peepsburg at 10:40 AM on August 26


Since you didn't mention it, I'm assuming that you don't take the antidepressant Effexor (venlafaxine), because this "bouncing feeling" is one of the unpleasant consequences of forgetting to take your daily dose -- or just taking your daily dose a few hours late, or tapering your daily dose.

(Sigh. I take Effexor, but while I appreciate its effectiveness at keeping me functional -- better living through chemistry, and all that -- the side effects do, as they say, suck donkey dong.)
posted by virago at 11:07 AM on August 26


Happens with other antidepressants too. I had to taper off Paxil or Zoloft (can't remember which) one miligram at a time because the dizziness from withdrawal was so bad.

But I also get this sometimes and I haven't taken antidepressants for years, because my allergies are bad and my sinuses and ears are constantly inflamed and full of stuff.
posted by rabbitrabbit at 12:44 PM on August 26


I'm so glad you asked this question. I have been feeling the same way for four days and just didn't put the facts together until I read this thread. Also been lacking sleep and under a metric fuckton of stress. It makes you vulnerable.

It started with abnormal amounts of earwax and my nose would run, a lot, for just a minute or two, twice a day. Then the flubber floor stuff started a few days later, but that coincided with new shoes and I was thinking the shoes were possessed or just wrong in some way. Was I losing my mind? People told me I wasn't staggering but it sure felt that way. I also felt like my navigation was off. Driving wrong routes in a city I know well. It was like I was drunk with none of the benefits.

I took a decongestant after reading this and, two hours later, I feel so much better. Like I can face the stress and maybe sleep. My ears are popping. Ragweed is pretty bad around here right now.

Hope you feel better soon.
posted by Mr. Yuck at 7:05 PM on August 26


Thanks, all. My bouncy feet seemed to go away with some rest and de-stressing. I did take some ibuprofen at one point in case there was any kind of swelling issue - not sure it did anything. I cut caffeine and banished the ipad from bed, which generally has improved sleep. The dizziness feeling has still popped up over the last few days, but it seems to be diminishing in frequency and is very short duration.
posted by Mid at 10:24 AM on August 29


« Older My first half marathon ever is...   |  Has anyone used/encountered ra... Newer »

You are not logged in, either login or create an account to post comments



Post